Paeds Cases · clinical-pharmacology-and-therapeutics
Responding to a high-alert medication error — communication and systems OSCE
OSCE on responding to a high-alert medication error in a child: immediate management, open disclosure to the family, and the system changes that prevent recurrence.
On this page
Study tools
Target exams
MRCPCH ClinicalRACP DCERCPSC Pediatrics
Prompt
A 4-year-old on the ward received ten times the intended dose of oral morphine because the prescription was written as 5.0 mg rather than 5 mg and the decimal point was misread. The error was caught after two doses when the child became excessively sedated; the child is now stable after naloxone. You are meeting the parents to explain what happened, and then briefing the team on prevention.
Station brief (8–10 minutes)
You have two tasks. First, explain to the parents what happened to their child, in plain language and with open disclosure. Second, outline to examiner system changes you would implement to prevent recurrence. Address the decimal-point mechanism honestly, the immediate care already given, the follow-up planned, and the layered prevention. Do not invent jurisdiction-specific statutory thresholds. [6]
References3ShowHide
- [1]Kaushal R, Bates DW, Landrigan C, McKenna KJ, Clapp MD, Federico F Medication errors and adverse drug events in pediatric inpatients. JAMA, 2001.PMID 11311101
- [6]Doherty C, Mc Donnell C Tenfold medication errors: 5 years' experience at a university-affiliated pediatric hospital. Pediatrics, 2012.PMID 22473367
- [8]Maaskant JM, Vermeulen H, Apampa B, Fernando B, Ghaleb MA, Neubert A Interventions for reducing medication errors in children in hospital. Cochrane Database of Systematic Reviews, 2015.PMID 25756542